The Opiate Crisis

How this Crisis affects families (including mine)

People hear all the time about the Opiate crisis. And you probably know someone who has felt the effects of this PANdemic (“epidemic”, which this crisis is still called means that it covers a large area. I believe “PANdemic” is more appropriate because it covers a whole country, or even the world) or know someone who has felt it first hand. Opiate related deaths are at an all time high.

Most heroin addicts describe their first drug dealer as their doctor. These are not criminals or gangsters. They are middle to upper class families from great areas who attend great schools and are popular cheerleaders or football stars with Colleges already looking to recruit them. 

Then one day there is an accident on the field, or a car accident or anything of the sort and these kids end up with broken legs, arms, torn ACL’s or MCL’s or some other thing that knocks them out of commission. So naturally, doctors begin their process of over prescribing Opiate based pain medicine such as Hydro-condone, or Norco, which I think it is more commonly known as on the streets. Prescription norms for this medication is anywhere from 90-120 pills per month. And it doesn’t take long to get addicted to this stuff. I had a stroke in 2013 and was taking Dilaudid, a much stronger Opiate in the hospital for 6 days and actually spent time withdrawing from it. 

I think it’s easy for people to think it will never happen to them. Until it does. 

In 2013, my 20 year old son started smoking heroin. He swore he would never use needles, until smoking just wasn’t doing it for him anymore. Since then, he has been an IV heroin addict. Our family is fortunate to have good health insurance so he has been in 14 different rehabs and his hospital stay (3 different hospitals) was covered when he OD’d in a rehab in Laguna Beach. We almost lost him then. He was paralyzed and in a coma and his lungs were completely white in his x-ray from aspirations. They had to shoot him with Narcan 4 times. But he made it out alive. 


This photo was taken by me when my son was in a coma. I feel like it says so much. I won’t often post my own photos, but this is one I wanted to share on this post.

His father is like the many people who refuse to understand and accept the addiction to this drug for what it is. “He just doesn’t have any will-power. All he has to do is say No. it’s that simple” I wanna throat punch him when I hear shit like this. Could you possibly any more ignorant?

As soon as I was aware of my sons addiction, I began reading everything I could get my hands on. I joined several heroin addiction support groups online as well as one for Mothers of Addicts in Southern California. I know more about this drug than I know about my chosen career. And I could definitely die happy having never had to learn this. 

I’ve made great friendships in these groups with people I have never even met, but am able to pick up the phone and call in difficult times. This has been my best system of support. 

But this round of rehab and the process of getting him there, and realizing that he’s only doing it because he wants to be able to stay in his fathers home… so upsetting. Through it all, I have been able to keep myself together, go to work every day and actually felt work was a sanctuary where I could lose myself and pretend my outside life didn’t exist. 

This time was different. I think this addiction has finally broken me. I spiraled out of control. I hid in the office and cried for 3 days at work before my psychiatrist recommended I take some time off. Even once I got the time off, I cried non-stop for several days. 

And here I am… unable to do life right now. On a 3 week medical leave. All of my medications increased. I know what I need to do. Get myself to Al-anon. Find a sponsor. Talk to people. But I just don’t have the emotional energy. 

It’s so hard going to bed every night knowing that I may never see my son again.  It’s a very negative way to look at things. But 4 years later… I have to try to be as positive as I can be… but I also have to be realistic.

The best things you can do, though certainly not the ONLY things, if you have someone in your life addicted to opiates/heroin…

  • Find yourself a Naloxone/Narcan training program. Get Narcan to carry yourself, one for your home and one for your addicted loved one. 
  • Make sure that your loved ones friends know about the Good Samaritan Law. Many addicts are found overdosed alone in hotels rooms and even bedrooms. Friends may fear getting in trouble if they call for help. The Good Samaritan Law ensures that if you all 911 to report an overdose, you will not be held responsible or be the subject of investigation. You WILL NOT be in trouble. There is limited time to act when overdose begins. Please. Call 911.
  • Do a little research. Find out how the Opiate crisis is affecting your town. Learn about warning signs of use. Talk to your kids openly about the dangers of heroin or even Opiate pill use. Ask them if they know of someone who has died from an overdose. I’m finding it to be a preferred “partying” item among high school kids.

The person my son was with when he overdosed got scared and left him alone, aspirating on his own vomit, on the ground and unable to do anything to help himself. 

Knowledge is one of the best ways to understand how you can possibly prevent this deadly diseases affecting your friends or family.

Do you know someone who has been affected by the Opiate crisis?

Do you know of someone in your town who has succumbed to their addiction?

Author: Autumn Delaney

A screwed up girl in an even more screwed up world...

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s